Illinois, 2018

Flood in Illinois, May 14, 2018

May 14, 2018 · NWS LOT · 1 event in 1 county or zone

Strong thunderstorms moved across parts of northeast Illinois during the morning hours of May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across parts of northeast Illinois during the morning hours of May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 4:09 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 4:09 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
509 AM CDT Mon May 14 2018

.MESOSCALE DISCUSSION...
505 AM CDT

Storms in northwest Illinois and approaching the I-39 corridor
have a history of dime to penny size hail, with some noted uptick
in reflectivity at the height of these storms. Meanwhile, storms
closer to the Quad Cities have sent outflows well ahead of them,
and the Davenport Municipal airport had a gust to 38 kt (44 mph).
While storm motion is still generally east-northeast upon
initiation, the whole axis of storms is attempting to follow the
better instability axis to the south. We are starting to see a bit
better velocity signatures from the northwest on KDVN radar.
Nothing too concerning yet, but worthy of special weather
statements.

KMD/KJB

&&

.UPDATE...245 AM CDT

Instability axis is increasing over the area and allowing
thunderstorms to expand but lack of strong upper level winds will
likely preclude more than some isolated severe storms capable of
large hail overnight. The wind threat is not zero with some more
organized multicell structures over southern Wisconsin and some
evidence outflow winds on radar, but most storms will remain
elevated.

Focus may end up being on impacts from the rain as storms expand
some over northern Illinois early this morning and into early
portions of the morning commute. Cell motions have been fairly
quick overnight, so we will need to monitor any backbuilding and
training suggested by corfidi vectors and seen in the recent
evolution of storms. Rain totals in excess of 1" per hour would
become increasingly possible as the night continues. See the
latest Mesoscale Precipitation Discussion from WPC for more
information.

KMD

&&

.SHORT TERM...
105 AM CDT

Through tonight...

Early short term discussion tonight due to active monitoring, with
a challenging period of placing the best storm chances over the
next 24-36 hours. Oz soundings upstream depict the very strong
lapse rate environment aloft that will advect over our area,
(8.8C/km over Omaha). Convective initiation has begun ahead of a
compact shortwave across northern Iowa, with the current activity
on the northern fringes of the stronger instability axis, but we
are starting to see a few echoes south across the Chicago area. Effective
wind shear is initially light but will increase with the
shortwave approach. Inhibition will hold a bit farther south, but
will continue to erode along the Wisconsin border, and shear will
also increase as the low level jet ramps up, and there is also
another wave farther upstream in southwest Iowa. Various HREF
convective allowing models suggest this activity will follow
steering flow northeastward and may shift a bit southeastward and
place northern Illinois under the sweet spot for organized
thunderstorms. Current cells are nearing severe limits based on
the height of the 50 dBZ echoes.

We maintain the slight risk overnight, with plenty of CAPE in the
hail growth zone, and depending how quickly storms organize,
linear segments could still pose a damaging wind concern in spite
of the overnight timing. Limiting factor is the wind shear, with
the northern tier of counties standing the best chance for at
least initial storm organization and a greater risk for severe
hail/ Corfidi vectors do slacken as the low level jet veers to
more westerly, and PW values are elevated (though not off the
charts), so some concern for backbuilding storms for a brief time
here could certainly lead to some decent rainfall rates and will
bear watching and could eventually become the more significant
hazard after the hail threat. At this point short term convective
allowing models are still mixed as to whether storms remain more
scattered or if it can get more organized, with less of a signal
of a big right turning MCS and associated cold pool.

Behind this wave, the thermodynamic environment does not change
very much in spite of some initial suppression and inhibition, but
a moist airmass will remain in place and actually get reinforced
and even shunted northward a bit. The effective front will also
shift northward though not likely through the whole area, and will
likely get laid out over the I-80 corridor or so, but there is a
ton of uncertainty as to where it will end up. Some guidance
shifts it even farther north, and if we do get a cold pool this
morning, it could be farther south. Just north of where the
boundary ends up (likely over our area regardless), another
shortwave, or series of shortwaves over the plains will interact
with the boundary and moist environment for another round of
storms. Instability is fairly strong though wind shear is on the
modest (though still sufficient) side. Hail CAPE is again very
favorable, and in the warm sector a more impressive downdraft
CAPE signature would support damaging wind concerns. Depending on
how much rain falls overnight, we could still have a flooding
concern as moisture parameters do inch upward a tad later today.
Given the instability/shear space that we will be in today, SPC
has also placed the area in another slight risk area, or a
scattered severe storms environment.

And we are not out of the woods yet after this afternoon/early
evening, as the low level jet will again ramp up ahead of a more
organized shortwave trough axis, providing ample forcing. At this
point instability will be waning some, but it appears plausible
that linear segments may form during the evening hours.
Eventually overnight, the frontal zone will attempt to shift back
southward.

Will handle convective trends overnight and tomorrow with MESO
AFD updates as warranted.

KMD

&&

.LONG TERM...
105 AM CDT

Tuesday through Sunday...

Not planning to make too many changes to the model initialization
for the long term given the active short term period, but we
appear to enter a bit more stable pattern with low level east-
northeast flow. A weak and broad upper trough axis will slowly
migrate across the midwest. The instability axis does linger
mainly south and west of the Chicago area on Tuesday but is still
around to warrant chances of showers and storms on Tuesday, but
the main instability axis and frontal zone will take shape across
central Illinois and points southward where better precip chances
will reside until late week. We will hold somewhat seasonable
temperatures with continued lakeside cooling. Another deep
Western trough will arrive across the midwest this weekend,
providing a potential unsettled period yet again.

KMD

&&

.AVIATION...
For the 06Z TAFs...

Showers and thunderstorms have begun to develop over the past hour
across eastern Iowa and southwestern Wisconsin and should continue
to increase in coverage over the next few hours. Storms are
expected to move east to east-southeast into northern Illinois
overnight. There remains some uncertainty in the coverage
overnight with hi-res models generally falling in two camps.
Scenario one would be for showers to remain fairly scattered in
coverage overnight while scenario two would be for storms to
congeal into a larger linear storm complex. Either way the general
timing of thunderstorms should generally fall in the late
overnight and predawn hours with clearing from the west as we move
past daybreak Monday. The different scenarios would possibly
impact winds tomorrow, with the linear solution likely resulting
in east flow hanging on later into the day. In general though,
expect southeast winds early in the day to veer to the southwest
at some point in the afternoon. A lake breeze may then turn winds
back to east or northeast late afternoon or evening.

The other forecast concern will be ceiling and visibility trends
overnight. Earlier guidance suggested that IFR/low MVFR ceilings
over southern Wisconsin would sag south across northern Illinois
overnight, but more recent runs have kept the lower conditions
mainly over Wisconsin. Still think there will be a decent chance
of near IFR conditions with and behind the precip, especially in
the second scenario presented above, but did back off some on the
lowest conditions in the latest forecast.

Monday afternoon/evening, a lake breeze appears possible, but
timing will greatly depend on the strength of the southwest flow
which remains uncertain. In addition, yet more showers and
thunderstorms will likely develop over the region at some point
tomorrow evening.

BMD

&&

.MARINE...
203 AM CDT

A nearly stationary surface boundary will remain in place south
of the lake for the next few days as multiple surface waves shift
eastward along this boundary. Overall, this pattern will result in
bouts of showers and thunderstorms over mainly the southern end
of the lake through midweek. While there is not looking to be any
significant wind or wave events on the lake through much of the
period, there will be some higher northerly wind speeds on Tuesday
(15 to 20 kt) in response to high pressure building over southern
Canada. These winds should subside a bit Tuesday night and briefly
shift out of the south over the north half of the lake on
Wednesday. However, another period of 15 to 20 kt east-
northeasterly winds will be possible at the end of the week as a
second area of high pressure builds over southern Canada.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 14, 2:35 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 AM CDT Mon May 14 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
150845-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
335 AM CDT Mon May 14 2018 /435 AM EDT Mon May 14 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:
  Significant Thunderstorm Risk...with an associated:
      Elevated Hail Risk...up to quarter size.
      Elevated Thunderstorm Wind Damage Risk...up to 60 mph.
  Elevated Flooding Risk.

DISCUSSION:

A few more rounds of showers and thunderstorms are expected, both to
start the day and again later today into tonight.  Heavy rainfall is
the main hazard with the first round of storms, with isolated large hail
possible. Winds may gust to 40 mph. With the additional storms that
will occur later today, large hail, damaging winds, and heavy rainfall
remain the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Thunderstorm Risk.
Wednesday through Friday...
  Limited Thunderstorm Risk mainly south of I-80.
Saturday...
  Elevated Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorm chances continue this week but with lower
probabilities.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed early this morning, and again this afternoon
or evening.

GENERAL STORM MOTION OF THE DAY:

Moving east at 30 to 40 mph.

&&

LMZ740>745-150845-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 AM CDT Mon May 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.

.DAY ONE...Today and Tonight.

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday Morning...
  Elevated Thunderstorm Risk.
Friday through Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-150845-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 AM CDT Mon May 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight.

  Elevated Thunderstorm Risk for the south half of the lake this
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Limited Thunderstorm Risk Tuesday for the south half, and
again Saturday and Sunday for the entire lake.

&&

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 14, 2:43 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
343 AM CDT MON MAY 14 2018

ILZ003-008-140915-
Winnebago IL-Ogle IL-
343 AM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE AND WESTERN
WINNEBAGO COUNTIES UNTIL 415 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over
Freeport, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mount Morris, Byron, Pecatonica, Forreston, Durand, Lake Summerset,
Leaf River and Adeline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4250 8927 4203 8925 4205 8968 4220 8969
      4220 8940 4250 8940
TIME...MOT...LOC 0843Z 264DEG 41KT 4226 8964

BIRK
Special weather statement, May 14, 4:09 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
509 AM CDT MON MAY 14 2018

ILZ003-004-008-010-011-141045-
Boone IL-De Kalb IL-Winnebago IL-Ogle IL-Lee IL-
509 AM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR OGLE...LEE...NORTHWESTERN DE
KALB...SOUTHEASTERN WINNEBAGO AND BOONE COUNTIES UNTIL 545 AM CDT...

At 508 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockford to Oregon to near Dixon. Movement
was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Dixon, Rochelle,
Oregon, Mount Morris, Rockford Airport, Walton, Poplar Grove, Byron,
Cherry Valley, Winnebago, Amboy, Polo, Kirkland, Hillcrest, Kingston
and Stillman Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4204 8968 4210 8924 4230 8929 4239 8900
      4237 8871 4213 8871 4158 8942 4158 8963
      4193 8963 4193 8969
TIME...MOT...LOC 1008Z 279DEG 31KT 4225 8902 4201 8932 4184 8953

BIRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lake

When
May 14, 5:22 AM CST to 8:00 AM CST
Where
Lake County, 0.8 mi W of Gurnee to 0.32 mi W of Gurnee
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.371, -87.916

Route 132 was closed due to flooding between O'Plaine Road and 1st Street. Rainfall of 1.79 inches was reported in Gurnee and 2.13 inches was reported two miles west of Gurnee.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753503.